Hail, Kay
- When
- April 11, 5:15 PM CST
- Where
- Kay County, Peckham
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 36.883, -97.167
6 hail, 3 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 12:37 PM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 137 PM CDT THU APR 11 2002 THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP FROM NEAR SHAMROCK TO W OF CHILDRESS. ALTHOUGH MOISTURE IS A LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND TONITE. IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY TAKE A WHILE TO OVERCOME. THERE SEEMS TO BE A FAIRLY HIGH PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY BECOME THE EFFECTIVE FRONT. THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND TIMING FOR ADDITIONAL STORMS. THE CURRENT FORECAST HAS LOW POPS FOR MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT 7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME. CURRENTLY..THE BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE FRIDAY NITE INTO MUCH OF SATURDAY. RIDGING AND WARMER TEMPS ALOFT TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY. MILLER PRELIM NUMBERS.. OKC 55 72 53 65 / 40 30 30 40 HBR 54 71 54 67 / 50 30 30 40 SPS 58 77 59 74 / 30 30 30 30 GAG 47 69 48 65 / 30 30 40 40 PNC 52 72 51 63 / 50 30 40 40 DUA 59 75 58 72 / 30 30 30 30 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1215 PM CDT THU APR 11 2002 THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHERN OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS. TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID TO LATE AFTERNOON OVER NORTHWEST AND WESTERN OKLAHOMA...AND THIS EVENING AND OVERNIGHT ACROSS THE REMAINDER OF THE SLIGHT RISK AREA. THE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA IS AFTER MIDNIGHT. IMPACTS... HAIL UP TO 2.00 INCHES. DAMAGING WIND GUSTS TO 70 MPH. OUTDOOR PERSONAL PROPERTY AND VEGETATION MAY BE DAMAGED BY BOTH LARGE HAIL AND THUNDERSTORM WIND GUSTS. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. STORM SPOTTER GROUPS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO INITIATE IN TWO MAIN AREAS LATE THIS AFTERNOON AND EVENING. THE FIRST AREA IS ALONG A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON. CURRENT INDICATION ARE THAT THE FRONT WILL MOVE TO NEAR A CHEROKEE...TO WOODWARD...TO CHEYENNE LINE BEFORE SLOWING DOWN AND PERHAPS STALLING. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ENOUGH BY MID TO LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT. MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE WITH THE PRIMARY THREATS BEING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. STORM MOTION WILL BE EAST AT 30 MPH. THE SECOND AREA OF CONCERN IS ALONG A DRYLINE THAT IS EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE OR FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...LATE THIS AFTERNOON. ALTHOUGH WIND SPEEDS ALOFT ARE EXPECTED TO BE WEAKER THAN AREAS NORTH...SPEEDS ARE EXPECTED TO SUPPORT SEVERE THUNDERSTORMS IF THEY CAN DEVELOP ALONG THE DRYLINE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EXPECTED NEAR INTERSECTION OF THE DRYLINE AND COLD FRONT...COMMONLY REFERRED TO AS THE TRIPLE POINT...WHICH IS EXPECTED TO OCCUR NEAR THE TEXAS PANHANDLE/WESTERN OKLAHOMA BORDER. OVER PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA...THE RISK OF SEVERE THUNDERSTORMS WILL LARGELY DEPEND AND HOW MUCH THUNDERSTORM DEVELOPMENT OCCURS ALONG THE COLD FRONT AND DRYLINE. ITS POSSIBLE THAT A SQUALL LINE WILL FORM AND MOVE EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR DAMAGING THUNDERSTORM WIND GUSTS AND ISOLATED LARGE HAIL. THREAT TABLE... VALID THROUGH 700 AM CDT FRI APR 12. PROBABILITY OF THUNDERSTORMS...65 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT. OUTLOOK FOR FRIDAY AND SATURDAY... A RISK OF SEVERE THUNDERSTORMS REMAINS IN THE FORECAST FOR FRIDAY AND SATURDAY AS WELL...WITH THE PROBABILITY LARGELY DEPENDANT ON THE POSITION OF THE COLD FRONT. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN. JAMES
The national radar mosaic for the moment the first event began.
6 hail, 3 tornado, 1 flash flood. Local standard time, as filed.
Hail was reported near Highway 77.
This tornado developed on the county line and was seen by several storm chasers. No damage was observed or reported in Grant County.
This tornado moved through northeast Garfield County for one mile before moving into Noble County. No damage was observed or reported in Garfield County.
After exiting Garfield County, this tornado moved approximately one mile before dissipating. No damage was observed or reported in Noble County.
Two feet of water was flowing across Highway 81.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288395, 5288396, 5288401, 5288397, 5288398, 5288399, 5288402, 5288403, 5288404, 5288400.